'Zombie-like?' Why Interior Health is challenging the words we use for drug users - InfoNews

Current Conditions

Sunny
3.3°C

'Zombie-like?' Why Interior Health is challenging the words we use for drug users

Image Credit: Shutterstock
April 23, 2019 - 5:30 PM

KAMLOOPS - As B.C. continues to find ways out of the current opioid overdose crisis, health officials have been trying to change the way we view drug users, arguing that stigmas around drug use are contributing to the problem.

Yesterday, April 22, we found out just how far they intend to go to change the language around drug use when Interior Health challenged the headline of a story on iNFOnews.ca describing a naloxone-resistant drug — synthetic cannabinoid — that had been detected in drugs locally over the weekend as creating a ‘zombie-like’ state among users.

It’s a description used in a 2016 New York Times article where people who had consumed the drug were described like they were in a ‘zombie-like’ state by onlookers.

While we declined to amend the wording of our headline, we sought to understand their reasoning better.

Jessica Bridgeman, who works as a Regional Harm Reduction Coordinator with the Interior Health Authority, says people who use drugs are one of the most stigmatized groups of people and with the current perception of drug users, a term like ‘zombie-like’ can be harmful and potentially fatal.

“Right now, the level of stigma [that exists] can actually kill people,” she says. “The language that is often used can almost be dehumanizing, so a term like ‘zombie’ is kind of an example where you conjure up an image and it’s not really reflective of the people in our lives struggling with substance use.”

She says it was remarkable to see the way the information from the drug alert was shared several times but notes several news agencies used the term ‘zombie-like’, which she says can make it harder for people with substance abuse issues to ask for help.

“There is so much opportunity in reframing and acknowledging how those stigmas can affect people,” Bridgeman says.

Interior Health Authority described the symptoms of the drug as ‘speedy’ and ‘trippy’ with the possibility of causing hallucinations.

“We gather a whole lot of information about the substance itself and the effects that the people who are using the drug at the time are reporting,” Bridgeman says. “That way, the people in the community who are considering using the drug are informed on what to expect.”

Bridgeman says those were the words used by the people who brought the substance in for drug checking.

“It’s a central nervous system depressant that can cause increased heart rate, hallucinations, deliriousness,” she says. “It’s about helping people be more knowledgeable and aware of the substances they are using.”


To contact a reporter for this story, email Karen Edwards or call (250) 819-3723 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above. 

News from © iNFOnews, 2019
iNFOnews

  • Popular penticton News
  • Comments
View Site in: Desktop | Mobile